Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 14, 2017, 2:46 PM MDT for 16 counties in Montana. It took effect at Jul 15, 2017, 12:00 PM MDT. It was in force for 33 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2017, 2:46 PM MDT (20:46 UTC)
- In effect from
- Jul 15, 2017, 12:00 PM MDT
- Expired
- Jul 16, 2017, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 39 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:31 PM MDT | HAIL 0.25 | 1 Sw Dupuyer, MT | MOSTLY RAIN WITH SOME AMOUNTS OF SMALL HAIL. RAIN GUAGE HAD 0.67 AFTER STORM. |
| Jul 15, 6:22 PM MDT | TSTM WND GST 73 | 23 N Havre, MT | WXLINK SITE AT SATHER FARMS REPORTED A 73 MPH WIND GUST FROM THUNDERSTORM OUTFLOW. |
| Jul 15, 6:35 PM MDT | TSTM WND GST 55 | Havre, MT | OUTFLOW WINDS FROM A DISTANT THUNDERSTORM HAVE KNOCKED DOWN SOME BRANCHES AND BLOWN OVER HEAVIER GARBAGE CANS. |
| Jul 15, 6:40 PM MDT | TSTM WND GST 51 | 5 S Blossburg, MT | MESONET STATION MTMDP, MACDONALD PASS MDT. |
| Jul 15, 6:50 PM MDT | TSTM WND DMG | Helena, MT | FACEBOOK PHOTOS OF UNKNOW IN SIZE EVENT TENTS MANGLED AND DESTORYED. PORTA-POTTIES BLOWN OVER. STAGE SET UP FOR A SYMPHONY PERFORMANCE ALSO HAD MINOR DAMAGE. REPORT DELAYED... TIME ESTIMATED. |
| Jul 15, 7:03 PM MDT | TSTM WND GST 58 | 1 Nnw Canyon Creek, MT | |
| Jul 15, 8:00 PM MDT | TSTM WND GST 58 | 13 S Fort Belknap, MT | RAWS SITE REPORTED A 58 MPH WIND GUST FROM THUNDERSTORM OUTFLOW |
| Jul 15, 9:30 PM MDT | TSTM WND GST 47 | 11 Ene Zortman, MT | MESONET STATION MTMAL, MALTA 35S. |
| Jul 15, 9:32 PM MDT | TSTM WND GST 65 | Zortman, MT | BLM RAWS RECORDED GUST TO 65 MPH. |
| Jul 15, 10:00 PM MDT | NON-TSTM WND GST 46 | 5 Ene Malta, MT | MESONET STATION MATM, MALTA 4E. |
| Jul 15, 10:48 PM MDT | TSTM WND GST 50 | 2 Ese Saco, MT | MESONET STATION MTSCO, SACO 1E. |
| Jul 16, 2:17 PM MDT | HAIL 0.25 | 5 Ene Forestgrove, MT | HAIL FOR ABOUT TWO MINUTES. SOME RAIN. LITTLE LIGHTNING. |
| Jul 16, 2:45 PM MDT | LIGHTNING | 11 N Grass Range, MT | REPORTS DARK CLOUDS AND A LOT OF LIGHTNING TO THE SOUTH. NOTHING AT HIS PRESENT LOCATION. |
| Jul 16, 3:00 PM MDT | HAIL 1.75 | W Sun Prairie, MT | GOLF BALL SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3013 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171 WWUS85 KTFX 142046 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 246 PM MDT Fri Jul 14 2017 MTZ113-115-151115- /O.UPG.KTFX.FW.A.0003.170715T1800Z-170716T0600Z/ /O.NEW.KTFX.FW.W.0005.170715T1800Z-170716T0300Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- 246 PM MDT Fri Jul 14 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR LOW RH, HOT TEMPERATURES, GUSTY WINDS AND INCREASING THUNDERSTORM ACTIVITY FOR FIRE ZONES 113 AND 115... The National Weather Service in Great Falls has issued a Red Flag Warning, which is in effect from noon to 9 PM MDT Saturday. the Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities...Hot Temperatures...Gusty Winds...and Increasing Thunderstorm Activity will create erratic fire behavior on existing fires and an increased risk for new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 113 and 115. * COUNTIES AFFECTED: In Central Montana, Fergus. In North Central Montana, Blaine, Chouteau, Hill, Phillips. * WIND: Southeast 10 to 20 mph with gusts up to 30 mph. * THUNDERSTORMS: Isolated dry thunderstorms during the late afternoon, then a mix of scattered wet and dry thunderstorms during the evening hours. * HUMIDITY: As low as 15 percent. * TEMPERATURES: In the upper 90s to lower 100s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
5 follow-up statements
508 WWUS85 KTFX 150937 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 337 AM MDT Sat Jul 15 2017 MTZ113-115-152145- /O.EXT.KTFX.FW.W.0005.170715T1800Z-170717T0300Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- 337 AM MDT Sat Jul 15 2017 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT SUNDAY FOR LOW RH, HOT TEMPERATURES, GUSTY WINDS, AND INCREASING THUNDERSTORM ACTIVITY FOR FIRE ZONES 113 AND 115... * IMPACTS: Low humidities, hot Temperatures, gusty winds, and increasing thunderstorm activity will create erratic fire behavior and new fire starts through this evening. This will be followed by low humidities and increasing winds on Sunday. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 113 and 115. * COUNTIES AFFECTED: In Central Montana, Fergus. In North Central Montana, Blaine, Chouteau, Hill, Phillips. * WIND: Southeast 10 to 20 mph with gusts up to 30 mph this afternoon and evening. The wind will decrease tonight, then increase once again on Sunday, becoming west 10 to 20 mph with gusts up to 30 mph. * THUNDERSTORMS: Isolated dry thunderstorms this afternoon, then a mix of scattered wet and dry thunderstorms this evening. Isolated thunderstorms, some dry, will be possible Sunday afternoon, mainly across fire zone 115. * HUMIDITY: As low as 14 percent this afternoon and again Sunday afternoon. A period of higher humidities is expected tonight through Sunday morning. * TEMPERATURES: In the upper 90s to near 100 this afternoon, lowering to the lower 90s Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of winds, low relative humidity, warm temperatures, and dry thunderstorms can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MARTIN MTZ112-114-152145- /O.NEW.KTFX.FW.A.0004.170716T1800Z-170717T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 337 AM MDT Sat Jul 15 2017 ...FIRE WEATHER WATCH IN EFFECT FROM NOON UNTIL 9 PM SUNDAY FOR GUSTY WINDS AND LOW RH FOR FIRE ZONES 112 AND 114... The National Weather Service in Great Falls has issued a Fire Weather Watch, which is in effect from Noon until 9 pm MDT Sunday. * IMPACTS: Low humidities and gusty winds will create erratic fire behavior and new fire starts. The conditions on Sunday will come after the increased thunderstorm activity Saturday. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 112 and 114. * COUNTIES AFFECTED: In Central Montana, Lewis and Clark. In North Central Montana, Glacier, Liberty, Pondera, Teton, and Toole. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 14 percent. * TEMPERATURES: In the upper 70s to lower 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity following increased thunderstorm activity will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://weather.gov/greatfalls MARTIN
269
WWUS85 KTFX 152027
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
227 PM MDT Sat Jul 15 2017
MTZ112-114-161100-
/O.UPG.KTFX.FW.A.0004.170716T1800Z-170717T0300Z/
/O.EXB.KTFX.FW.W.0005.170716T1500Z-170717T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
227 PM MDT Sat Jul 15 2017
...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT SUNDAY FOR
LOW RH, HOT TEMPERATURES AND GUSTY WINDS FOR FIRE ZONES 112 AND
114...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 9 AM to 9 PM MDT Sunday. the Fire
Weather Watch is no longer in effect.
* IMPACTS: Low Humidities...Hot Temperatures... and Strong Gusty
Winds will create erratic fire behavior and an increased
likelihood for new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112 and 114.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
* WIND: West 15 to 25 mph with gusts up to 35 mph.
* HUMIDITY: As low as 14 percent.
* TEMPERATURES: In the 80s to near 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ113-115-161100-
/O.CON.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
227 PM MDT Sat Jul 15 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY FOR
LOW RH, HOT TEMPERATURES, GUSTY WINDS AND INCREASING THUNDERSTORM
ACTIVITY FOR FIRE ZONES 113 AND 115...
* IMPACTS: Low Humidities...Hot Temperatures...Strong Gusty
Winds...and Increasing Thunderstorm Activity will create erratic
fire behavior and an increased likelihood for new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 113 and 115.
* COUNTIES AFFECTED:
In Central Montana, Fergus.
In North Central Montana, Blaine, Chouteau, Hill, Phillips.
* WIND: Southwest 15 to 25 mph with gusts up to 30 mph.
* THUNDERSTORMS: Scattered wet and dry thunderstorms this evening.
Isolated thunderstorms, some dry, will be possible Sunday
afternoon, mainly across fire zone 115.
* HUMIDITY: As low as 14 percent.
* TEMPERATURES: In the upper 90s this afternoon, but 85 to 95 on
Sunday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, warm temperatures, and dry thunderstorms can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls443
WWUS85 KTFX 160934
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
334 AM MDT Sun Jul 16 2017
MTZ116-117-161800-
/O.EXA.KTFX.FW.W.0005.170716T1500Z-170717T0300Z/
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
334 AM MDT Sun Jul 16 2017
...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT TODAY FOR LOW
RH AND GUSTY WINDS FOR FIRE ZONES 116 AND PART OF FIRE ZONE 117...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 9 AM this morning to 9 PM MDT
this evening.
* IMPACTS: Gusty winds will combine with low humidity to create
erratic fire behavior and an increased likelihood of new fire
starts, especially after recent lightning activity over the past
couple of days.
* AFFECTED AREA:
In North Central Montana Fire Zone....117.
In Southwest Montana Fire Zone....116.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin, Lewis and
Clark. This does not include Meagher County.
In South Central Montana, Golden Valley, Powell, Wheatland. This
does not include Park or Sweet Grass Counties.
In Southwest Montana, Jefferson.
* WIND: West 10 to 20 mph with gusts up to 30 mph.
* HUMIDITY: As low as 15 percent.
* TEMPERATURES: In the mid to upper 80s at lower elevations.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MARTIN
MTZ113-115-161800-
/O.CON.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
334 AM MDT Sun Jul 16 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR LOW RH, HOT TEMPERATURES, AND GUSTY WINDS FOR FIRE
ZONES 113 AND 115...
* IMPACTS: After better relative humidity recovery this morning,
low humidities and strong gusty winds will develop by the
afternoon hours, creating erratic fire behavior and an increased
likelihood of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 113 and 115.
* COUNTIES AFFECTED:
In Central Montana, Fergus.
In North Central Montana, Blaine, Chouteau, Hill, Phillips.
* WIND: West 10 to 20 mph with gusts up to 35 mph.
* THUNDERSTORMS: Isolated thunderstorms, some dry, will be possible
this afternoon, mainly across the southern half of fire zone 115.
* HUMIDITY: As low as 13 percent.
* TEMPERATURES: Mid 80s to low 90s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, warm temperatures, and dry thunderstorms can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MARTIN
MTZ112-114-161800-
/O.CON.KTFX.FW.W.0005.170716T1500Z-170717T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
334 AM MDT Sun Jul 16 2017
...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM MDT TODAY
FOR LOW RH AND STRONG GUSTY WINDS FOR FIRE ZONES 112 AND 114...
* IMPACTS: Low humidities and strong gusty winds will create
erratic fire behavior and an increased likelihood of new fire
starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112 and 114.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
* WIND: West 15 to 25 mph with gusts up to 35 mph.
* HUMIDITY: As low as 15 percent.
* TEMPERATURES: Low to mid 80s at lower elevations.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls
MARTIN029
WWUS85 KTFX 161612
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1012 AM MDT Sun Jul 16 2017
MTZ113-115>117-170300-
/O.CON.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
1012 AM MDT Sun Jul 16 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RH AND GUSTY WINDS FOR FIRE ZONES 113, 115, 116 AND 117...
* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
behavior and an increased likelihood of new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...113...115...117.
In Southwest Montana Fire Zone....116.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin,
Lewis and Clark, Meagher.
In North Central Montana, Blaine, Chouteau, Hill.
In Southwest Montana, Jefferson.
* WIND: West 10 to 20 mph with gusts up to 30 mph.
* THUNDERSTORMS: Isolated thunderstorms, some dry, will be
possible this afternoon, mainly across the southern half of
fire zone 115.
* HUMIDITY: As low as 14 percent.
* TEMPERATURES: In the 80s to near 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, warm temperatures, and dry thunderstorms can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ112-114-170300-
/O.CON.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
1012 AM MDT Sun Jul 16 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RH AND GUSTY WINDS FOR FIRE ZONES 112 AND 114...
* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
behavior and an increased likelihood of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112 and 114.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
* WIND: West 15 to 25 mph with gusts up to 35 mph.
* HUMIDITY: As low as 15 percent.
* TEMPERATURES: In the mid 80s to mid 90S.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls157 WWUS85 KTFX 170257 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 857 PM MDT Sun Jul 16 2017 MTZ113-115>117-170400- /O.EXP.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- 857 PM MDT Sun Jul 16 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW RH AND GUSTY WINDS FOR FIRE ZONES 113, 115, 116 AND 117... Winds will continue to gradually diminish through the remainder of this evening as high pressure builds in from the northwest. Relative humidity will be slow to recover with most areas recovering to 20 percent or more by around midnight. $$ MTZ112-114-170400- /O.EXP.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 857 PM MDT Sun Jul 16 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW RH AND GUSTY WINDS FOR FIRE ZONES 112 AND 114... Winds will continue to gradually diminish through the remainder of this evening as high pressure builds in from the northwest. Relative humidity will be slow to recover with most areas recovering to 20 percent or more by around midnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 14, 11:26 AM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 14, 11:26 AM MDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1126 AM MDT Fri Jul 14 2017 ...Update to Aviation... .SYNOPSIS... An unseasonably strong upper level high will allow hot temperatures to continue on into the weekend before temperatures fall back closer to normal next week. Isolated thunderstorms will be possible through tonight, with a better coverage on Saturday. Thunderstorms on Saturday could produce strong, gusty winds. && .DISCUSSION...Active fire weather pattern continues to set up across the region today through the weekend. There is also some risk for strong to severe thunderstorms with primary risk being strong outflow winds and dry lightning. Luckily, for now, the going forecast appears to be in pretty good shape so will not be making any changes or updates this morning. mpj && .AVIATION... Updated 1726Z. Upper level ridge continues to build over the region for hot and mostly dry conditions. Surface pressure gradient is weak for generally light winds this afternoon. However, a strengthening low level jet from the south will combine with a weak disturbance aloft to trigger mainly isolated thunderstorms from around 21Z to 04Z. Storms will likely develop over the mountains of western Montana then move east-northeast into central Montana during the evening with strong outflow winds the primary threat. An approaching cold front will bring a better chance for scattered storms on Saturday. mpj && .FIRE WEATHER... Increasing fire weather concerns are expected over the weekend. A cold front will bring an increased coverage of thunderstorms, some dry, on Saturday. This will be preceded by hot temperatures and breezy conditions. For these reasons, the Fire Weather Watch continues for zones 113 and 115. The main reason for not upgrading to a warning yet is there is some uncertainty regarding the strength of the wind and just how dry it will get (increasing moisture may tend to keep min RH values from getting quite as low). The passage of a cold front Saturday night will cool temperatures about 10 degrees from Saturday to Sunday, but relative humidity will likely fall below 20 percent again over the plains of North Central Montana. Breezy west winds will also blow over the plains behind the front, especially along the Hi-Line. This may make for marginally critical fire weather conditions, so will monitor this situation for further fire weather highlights. MARTIN/Coulston && .PREV DISCUSSION... /ISSUED 543 AM MDT Fri Jul 14 2017/ Today through Saturday Night...A somewhat quieter day today will be followed up by a more active period Saturday/Saturday night. Early morning thunderstorms today over our far easter counties will continue to push east by sunrise as the responsible s/w moves off to the east. A weak cold front will push south across central MT today, then stall over SW MT. South of the front, isolated t-storms may form over far SW MT late this afternoon. Tonight, a weak s/w moving north around the periphery of the ridge will push the front back north as a warm front and may allow isolated storms to push north as well. Given this possibility, I raised pops some areawide this evening/tonight. Of note, an increasing southerly flow tonight through SAT may bring some smoke/haze into the area from fires around the region. On Saturday, a Pacific cold front will cross the area, accompanied by increasing winds aloft, leading to better shear for t-storm organization. Meanwhile, mid-level moisture will increase areawide. All this points to a better coverage of thunderstorms Saturday, especially mid-afternoon through late-evening. While instability doesn't look overly impressive, increasing unidirectional shear and steep lapse rates should allow a few storms to produce 50-70 mph wind gusts. Any sustained updraft could produce some hail as well. Prior to storms arriving, temperatures will warm well into the 90s to near 100 at lower elevations, creating hazardous conditions for those outdoors and those more sensitive to heat. MARTIN Sunday through Friday...With the passage of Saturday's cold front, the high pressure ridge will be broken down on Sunday due to an approaching shortwave trough. This will cool highs about 10 degrees from those on Saturday, but temperatures will still be about 5 to 10 degrees above normal. Breezy westerly winds will also develop over the plains behind the front, while the trailing portion of the front brings a chance of thunderstorms to Southwest Montana. Temperatures will then cool a few more degrees for Monday into Tuesday as the shortwave continues to push through the forecast area. A few storms may also develop again in the southwest during the afternoon and evening hours. Temperatures will then gradually warm back up to around 10 degrees above normal by Friday as the upper level ridge builds back into the area. A few weak thunderstorms may develop over the mountains of Southwest Montana at times during the latter portion of the week, but the bulk of the forecast area should remain dry. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 95 63 99 62 / 10 20 30 50 CTB 91 58 94 58 / 10 20 40 40 HLN 98 62 97 62 / 10 20 40 50 BZN 94 56 95 56 / 10 20 30 30 WEY 86 45 85 46 / 20 30 40 30 DLN 91 56 92 56 / 10 20 40 40 HVR 96 63 101 64 / 10 20 10 50 LWT 93 61 96 61 / 10 20 10 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Saturday morning through Saturday evening Blaine...Cascade...Central and Southern Lewis and Clark...Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus...Hill...Judith Basin...Liberty...Meagher... Northern Rocky Mountain Front...Southern Rocky Mountain Front... Toole. Fire Weather Watch from Saturday afternoon through Saturday evening Chouteau and Fergus Counties...Hill and Blaine Counties. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:56 PM MDT | Special Weather Statement | TFX | Broadwater | 49 min |
| Jul 13, 11:48 PM MDT | Special Weather Statement | TFX | Broadwater, Judith Basin, Meagher | 42 min |
| Jul 14, 12:48 AM MDT | Special Weather Statement | TFX | Meagher | 27 min |
| Jul 14, 1:13 AM MDT | Special Weather Statement | TFX | Meagher | 32 min |
| Jul 14, 4:02 AM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| Jul 14, 4:49 AM MDT | Special Weather Statement | TFX | Fergus | 56 min |
| Jul 14, 2:38 PM MDT | Heat Advisory | TFX | 29 hr |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.